Hail, Jefferson
- When
- April 8, 1:30 PM CST
- Where
- Jefferson County, 2.09 mi NW of Collett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.920, -92.010
Report received through social media, and time estimated from radar.
Severe thunderstorms developed along a cold front that dropped south across southeast Iowa and northwest Illinois during the afternoon hours of Wednesday, April 8, 2020. Very large hail was reported with some of the severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed along a cold front that dropped south across southeast Iowa and northwest Illinois during the afternoon hours of Wednesday, April 8, 2020. Very large hail was reported with some of the severe storms. The hardest hit areas were parts of southeast Iowa and west central Illinois, where hail stones of golf ball to softball sized were reported. Other areas that got storms saw copious amounts of small hail which covered the ground.
This was the second event of back to back days with very large hail in April 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 11:30 AM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1230 PM CDT Wed Apr 8 2020 .UPDATE... Issued at 1223 PM CDT Wed Apr 8 2020 Our forecast is already shifting toward convection for the remainder of the afternoon, and the short term afd will be written shortly through tomorrow. The towering cumulus line is placed from Knoxville Iowa, to Cedar Rapids, to Stockton IL. It is sinking south around 15 mph. The remainder of the afternoon, severe storms with large hail, possibly around tennis ball again with supercells will be expected along the front. With time, this threat shifts south, and east of the CWA by 5 to 6 pm. Locations north of the front are already done with this threat today. UPDATE Issued at 429 AM CDT Wed Apr 8 2020 Fog has continued to thicken over the past couple hours and many sites over east central Iowa and northwest Illinois are now reporting visibilties below one quarter mile. Have thus issued a Dense Fog Advisory until 9 am covering east central Iowa NE of a line from the Quad Cities through Cedar Rapids and much of northwest Illinois. Initially clear to partly cloudy skies should allow the fog to burn off after sunrise. && .SYNOPSIS... Issued at 342 AM CDT Wed Apr 8 2020 The cold front that was accompanied by supercell storms with very large hail over the forecast area last evening had since dropped south, reaching roughly from Lake Erie through central IL into northern MO. In it's wake, temperatures at 2 am ranged from the mid 40s to mid 50s under mostly clear skies. Light winds and lingering low level moisture was leading to patchy fog, locally dense, over eastern Iowa and northwest IL, mainly north of I-80. In the upper levels, the flow remained split with a low over central Canada progged to dig southeast today and tonight, sending a reinforcing cold front southward through the forecast area, possibly triggering strong to severe thunderstorms, followed by a much colder and windy Thursday. Much cooler, unsettled weather will then linger through the weekend into early next week. && .SHORT TERM...(Today and Tonight) ISSUED AT 342 AM CDT Wed Apr 8 2020 In the immediate near term, trends with fog early this morning will be watched closely as conditions will be favorable for at least patchy dense fog and an advisory may be needed. The forecast was updated overnight to mention areas of fog over east central Iowa into northwest Illinois until around 8 am. With a lack of mid or high clouds, early morning sunshine should burn off the fog rather quickly. Later today, a reinforcing cold front dropping through the area will likely trigger another round of showers and thunderstorms and post frontal rain. The general consensus has this boundary reaching roughly I-80 at noon, then dropping well southeast of the forecast area by 5 pm. Ahead of the front, sunshine should allow temperatures to recover into the lower to mid 70s across the south, while the earlier frontal passage, increasing cloud cover and onset of at least light showers should hold the north in the 60s. Depending on the timing of the front and amount of destabilization, there will be at least a low potential for more severe storms over the southern half of the forecast area along and ahead of the front as there will again be steep mid level lapse rates and deep shear increasing through the day. SPC maintains a Marginal Risk today for roughly the area south of I-80 and a Slight Risk over areas roughly south of a line from Galesburg, IL through Burlington, IA to Memphis, MO. All showers will exit to the south by evening, with gusty northwest winds and cold air advection lowering temperatures into the 30s by Thursday morning. .LONG TERM...(Thursday through Tuesday) ISSUED AT 342 AM CDT Wed Apr 8 2020 Thursday...A tight pressure gradient and deep northwest flow will result in a windy day and a wind advisory may be needed. Steep low level lapse rates may be sufficient for a few showers and slight chance pops were introduced. Temperatures will return to more typical early spring-like readings with highs limited to the 40s to near 50. Friday through the weekend will continue the trend of below normal temperatures with highs limited to the 40s and 50s with lows in the 30s through Saturday, then 40s Sunday morning. Models are coming into better agreement with a slow moving system passing to the south. This results in an extended stretch of rain chances Saturday and Sunday, where pops now reach into the likely category due to the increasing model consensus. As the system departs Sunday night, temperatures may be sufficiently cold enough for a hard freeze and light snow. Models diverge some in the strength and track of a strong surface low departing into the Great Lakes early next week, but all indicate continued well below normal temperatures. Winds will likely be much stronger than currently advertised for both Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1223 PM CDT Wed Apr 8 2020 A cold front is quickly moving south through all TAF sites and will spread south of Iowa by 6 PM. While VFR, there will strong to severe storms along this front, through 6 PM. Winds behind the front will increase to 20 to 30 kts, and remain north to northwest and strong through the day Thursday. && .HYDROLOGY... Issued at 1130 AM CDT Wed Apr 8 2020 Changes: Crest forecasts have not changed from LD11 down through LD12. Downstream of LD12 crest forecasts have increased 0.1 to 0.2 feet. Discussion: Minor to moderate flooding will be seen along the Mississippi from LD11 south through Gregory Landing, MO. LD19 is still forecast to remain below flood stage but may approach flood stage over the weekend. LD11 and Dubuque will be see the crest occur this afternoon into Thursday morning. At LD12 the crest will occur Thursday into Friday. Downstream of LD12 through LD15 the crest looks to occur Friday into Saturday. South of LD15 the crest is forecast looks to occur in the Saturday through Monday time frame. Rainfall through Friday is expected to be light and should not have any impact to the current crest forecasts. However the weather pattern will turn more active with the potential for widespread rain events April 11-16 that may be moderate to locally heavy. Precipitation is expected to be mainly in the form of rain but some snow cannot be ruled out. If this rainfall occurs it will minimally slow down or delay the fall where the crests have already occurred. After April 16 there continues to be signals suggesting the potential of drier than normal conditions for the second half of April. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Ervin HYDROLOGY...08
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 850 AM CDT Wed Apr 8 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 850 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are possible this afternoon over the entire outlook area, and especially Highway 30 as a cold front moves through. Isolated supercells with large hail and damaging wind will be possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday will be windy with northwest winds from 25 to 35 mph with gusts over 45 mph. The strong winds may result in an enhanced threat of grass fires. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 8 PM. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL GRANDVIEW 41.28N 91.19W
04/07/2020 M1.75 INCH LOUISA IA PUBLIC
VIA SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL CONESVILLE 41.38N 91.35W
04/07/2020 E1.75 INCH MUSCATINE IA PUBLIC
VIA SOCIAL MEDIA. LASTED FOR 2 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 W BETTENDORF 41.57N 90.51W
04/07/2020 E1.75 INCH SCOTT IA PUBLIC
VIA SOCIAL MEDIA. NEAR PAUL NORTON
ELEMENTARY SCHOOL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 1 N INDEPENDENCE 42.48N 91.89W
04/08/2020 M0.25 INCH BUCHANAN IA TRAINED SPOTTER
MORE HAIL FALLING THEN RAIN.
&&
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Wed Apr 8 2020
IAC011-019-055-061-113-082000-
Buchanan-Dubuque-Benton-Delaware-Linn-
204 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...WESTERN
DUBUQUE...NORTHEASTERN BENTON...DELAWARE AND NORTHWESTERN LINN
COUNTIES UNTIL 300 PM CDT...
At 204 PM CDT, a strong thunderstorm was located over Quasqueton, or
7 miles southeast of Independence, moving east at 45 mph.
Winds in excess of 30 mph and a large amount of pea size hail are
possible with this storm.
Locations impacted include...
Independence, Manchester, Dyersville, Farley, Winthrop, Earlville,
Walker, Hopkinton, Quasqueton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Ryan, Rowley, Greeley, Luxemburg, Dundee and
Delaware.
LAT...LON 4233 9098 4226 9190 4247 9190 4265 9130
4265 9100
TIME...MOT...LOC 1904Z 251DEG 39KT 4241 9177
ErvinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL WINTHROP 42.47N 91.73W
04/08/2020 M0.25 INCH BUCHANAN IA EMERGENCY MNGR
&&
DCThe Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
10 hail. Local standard time, as filed.
Report received through social media, and time estimated from radar.
Hail ranged from dime to golf ball sized.
Fire department reported softball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885889, 885890, 885891, 885892, 885893, 885894, 885895, 885896, 885898, 885899.